Background: Infiximab has been shown to be effective in inducing and maintaining remission of intestinal bowel diseases. Infiximab has been associated with many adverse events. Articular manifestations are commonly reported, but they are of variable clinical expression and aetiology. Among them, inflammatory bursitis has rarely been described.
Objective: Herein a case of inflammatory bursitis in a patient with Crohn’s disease after switching to biosimilar infliximab is reported.
Case Report: A 41-year-old man with Crohn’s disease evolving from 3 years was referred to infliximab therapy at a dose of 5mg/kg because of an aggressive resistant perineal fistula. After 14 infusions of infliximab, the treatment was switched to infliximab biosimilar using the same dose and frequency of administration.
Forty-eight hours after the second infusion, he developed an acute onset of muscle pain and stiffness on both of his shoulders. A musculoskeletal ultrasound was performed and revealed a hypoechoic widening of both subacromial bursae. It was more severe on the left side.
Discussion: The diagnosis of non-infective sub-acromial bursitis secondary to infliximab infusion was made as the patient’s symptoms resolved rapidly without any antibiotics. Infliximab was definitively stopped and adalimumab was introduced.
Conclusion: Musculoskeletal side effects of infliximab infusion are uncommonly reported. Among them, bursitis has been reported in only a few cases. Ultrasonography can help early diagnosis of bursitis. The time of occurring of this reaction regarding infliximab infusion, screening of Antibodies to Infliximab (ATI) and clinical outcome after drug discontinuation are the main helpful arguments.
[http://dx.doi.org/10.1007/s11845-008-0238-8] [PMID: 18949534]
[http://dx.doi.org/10.2147/BTT.S96982] [PMID: 27099470]
[http://dx.doi.org/10.1097/MEG.0000000000000279] [PMID: 25569569]